Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Springfield, MO

September 17, 20145 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Sep 17, 2014, 1:56 PM CDT for 5 counties in Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 1:56 PM CDT (18:56 UTC)
Expired
Sep 17, 2014, 7:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 28 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WGUS53 KSGF 171856
FFWSGF
MOC009-043-109-209-213-180000-
/O.NEW.KSGF.FF.W.0022.140917T1856Z-140918T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  EASTERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  EASTERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  STONE COUNTY IN SOUTHWEST MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 700 PM CDT.

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH TORRENTIAL RAINFALL ACROSS THE WARNED AREA. 
  RAINFALL AMOUNTS SINCE THIS MORNING HAVE RANGED FROM ONE TO THREE 
  INCHES ACROSS PORTIONS OF THE WARNED AREA. ADDITONAL RAINFALL 
  AMOUNTS OF ONE TO THREE INCHES ARE EXPECTED PRIMARILY ACROSS STONE 
  AND WESTEN TANEY COUNTIES. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. LOCATIONS IN THE WARNING INCLUDE AURORA...BILLINGS...      
  CLEVER...GALENA...AND REEDS SPRING. CREEKS...STREAMS AND LOW WATER 
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH 
  FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 13 AT RAILEY CREEK NEAR REEDS SPRING...
HIGHWAY 13 AT PINE RUN NORTHWEST OF GALENA...
ROUTE U AT PEDELO CREEK NORTHEAST OF SPARTA...
ROUTE C JUST SOUTH OF MCDOWELL...
HIGHWAY 39 AT FLAT CREEK SOUTH OF JENKINS.

THIS FLASH FLOOD WARNING REPLACES THE WARNING PREVIOUSLY IN EFFECT 
FOR STONE AND CHRISITAN COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3729 9396 3728 9362 3710 9361 3709 9291
      3649 9291 3649 9374

$$

FOSTER
1 follow-up statement
597 
WGUS73 KSGF 172253
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT WED SEP 17 2014

MOC009-043-109-209-213-172303-
/O.CAN.KSGF.FF.W.0022.000000T0000Z-140918T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-BARRY MO-STONE MO-TANEY MO-LAWRENCE MO-
553 PM CDT WED SEP 17 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHRISTIAN...EASTERN
BARRY...EASTERN LAWRENCE...STONE AND TANEY COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3729 9396 3728 9362 3710 9361 3709 9291
      3649 9291 3649 9374

$$

GRIFFIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:12 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 17, 12:12 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CDT Wed Sep 17 2014

...18Z Aviation Update...

.UPDATE...
Issued at 1106 AM CDT WED SEP 17 2014

Several areas/clusters of elevated thunderstorms continue to develop
and drop southeast across the central portions of the forecast area
late this morning.  While not quite as organized or widespread as
the early morning storms, torrential rainfall and frequent lightning will
remain likely with the heaviest activity.

Low level jet induced lift should weaken through 1 PM, with a
corresponding downward trend in convective strength and coverage
expected with time. With a warm front still in the area and
several ripples in the flow aloft making their way through,
scattered thunderstorms will remain possible through the afternoon
hours today across the region. Frequent lightning, heavy rain, and
some small hail will be possible. Given this morning's heavy rain,
a limited to elevated flood threat will continue, especially if
additional storms move over the same areas that saw the heaviest
rain this morning.

Temperatures will also remain tricky this afternoon given such a
sharp gradient with the rainfall and associated cloud cover.  Areas
west of Springfield should warm into the mid 80s without much
trouble.  Areas east will remain in the 60s and low 70s given
rainfall and abundant cloud cover.  Confidence in temperatures is
lowest for the Springfield area and U.S. 65 corridor, where the
gradient will be sharpest. For now haven't made any major changes to
temperatures, other than to sharpen the gradient across the central
portions of the CWA.

&&

.SHORT TERM...(Today and Tonight)
Issued at 226 AM CDT WED SEP 17 2014

Cu/accas cloud field and area of showers/thunderstorms starting to
develop between 200-230 am over east central KS into central MO in
response to increased lift/isentropic ascent from approaching
disturbance. Vertical shear, elevated instability, general
moisture advection will continue and expected an increase in
precip coverage in the near term. Best mucape values of 1000-1500
J/kg reside over the western cwfa and will support some marginally
severe hail in isolated stronger updrafts into the early daylight
hours.

Convection will weaken late this morning as the low level/850mb flow
veers/weakens. Convection in some form may last into the afternoon.
Expect to see some redevelopment late today and/or tonight as the
same general elevated convection scenario replays itself fairly
close to the same general area it is developing now.

Fog: Some areas of dense fog are noted over southern MO, mostly
due to stratus build down, and expect some areas of dense fog to
occur before widespread showers move in. The focus will likely be
in areas along and south of the higher terrain along and south of
MO Highway 60.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 AM CDT WED SEP 17 2014

Ongoing elevated showers/thunderstorms will likely be occurring to
start the period Thursday. Rising mid level heights with an
approaching ridge should suppress more widespread convection late on
Thursday and Thursday night. Dry and warm weather is expected
Friday.

Timing is the main concern for rain/tstm chances over the upcoming
weekend. Remnant weakening upper level shortwave from a tropical
system is still expected to move ene into the central/southern
Plains and phase with an approaching mid latitude shortwave by
Saturday.

00Z guidance: ECMWF looks slower versus the GEM and GFS
by about 12 hours. If the ECMWF verifies, the better chances for
precip will hold off until later Saturday night-Sunday-Sunday
night. GEM/GFS point more toward Sat afternoon/Saturday night. GFS
ensemble looks a tad slower than operational GFS, but for now went
with the cr blend, modifying onset time a bit later (Sat
afternoon).

Progressive nature of the weekend shortwave will kick out the
precip fairly quickly (no matter what the timing). Dry weather is
then expected Monday-Tuesday as Canadian high pressure moves into
the Midwest/Corn belt.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1209 PM CDT WED SEP 17 2014

Thunderstorms will again affect the SGF terminal early this
afternoon. Additional storms will be possible at both SGF and BBG
later this afternoon into this evening. A few showers can be
expected at JLN as well, though most activity should stay to their
east. Periods of IFR vis and cigs can be expected with any
thunderstorms.

Showers/storms should give way to IFR to LIFR fog and low stratus
tonight through mid morning tomorrow at SGF and BBG. Vis and cigs
approaching airport mins will be possible, especially at BBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...Boxell
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Boxell
Hazardous weather outlook, Sep 17, 12:15 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT WED SEP 17 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1215 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

AREAS OF THUNDERSTORMS WILL CONTINUE TO AFFECT THE CENTRAL PORTION
OF THE OUTLOOK AREA THROUGH EARLY TO MID AFTERNOON.  TORRENTIAL
RAINFALL AND CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS. IN ADDITION...ISOLATED INSTANCES OF HAIL
TO THE SIZE OF NICKELS AND WIND GUSTS TO 40 MPH CAN BE EXPECTED.

HEAVY RAIN FROM THESE THUNDERSTORMS WILL LEAD TO LOCALIZED FLASH
FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE.

ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON
ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS EARLY
THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING.

A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Sep 17, 12:34 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
09/17/2014                   GREENE             MO   LAW ENFORCEMENT

            WATER FLOODING THE ROADWAY AT CHESTNUT EXPRESSWAY AND
            DIVISION.

&&

LINDENBERG
Local storm report, Sep 17, 12:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
09/17/2014                   GREENE             MO   LAW ENFORCEMENT

            WATER FLOODING THE ROADWAY ALONG EAST DIVISION STREET.

&&

LINDENBERG
Local storm report, Sep 17, 12:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             3 S HALLTOWN            37.15N 93.63W
09/17/2014  E1.00 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

LINDENBERG
Local storm report, Sep 17, 1:15 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             3 W WILLHOIT            36.69N 92.56W
09/17/2014  E1.00 INCH       OZARK              MO   EMERGENCY MNGR

&&

LINDENBERG
Local storm report, Sep 17, 1:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             CRANE                   36.91N 93.57W
09/17/2014  E1.00 INCH       STONE              MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS NICKEL TO QUARTER SIZE HAIL.

&&

LINDENBERG
Local storm report, Sep 17, 1:47 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HAIL             1 S HURLEY              36.92N 93.50W
09/17/2014  E0.75 INCH       STONE              MO   EMERGENCY MNGR

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:40 AM CDTSpecial Weather StatementSGFSt. Clair35 min
Sep 17, 5:10 AM CDTSpecial Weather StatementSGFBenton35 min
Sep 17, 5:13 AM CDTSpecial Weather StatementSGFVernon47 min
Sep 17, 6:14 AM CDTSpecial Weather StatementSGFCedar, Dade46 min
Sep 17, 7:08 AM CDTSpecial Weather StatementSGFGreene52 min
Sep 17, 7:41 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence34 min
Sep 17, 7:46 AM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Polk, St. Clair6 hr
Sep 17, 7:53 AM CDTSpecial Weather StatementSGFLawrence37 min
Sep 17, 8:03 AM CDTSpecial Weather StatementSGFGreene, Webster27 min
Sep 17, 8:05 AM CDTSpecial Weather StatementSGFGreene, Webster25 min
Sep 17, 8:33 AM CDTAreal Flood AdvisorySGFChristian, Greene, Webster5 hr
Sep 17, 8:39 AM CDTSpecial Weather StatementSGFChristian, Greene, Webster51 min
Sep 17, 8:46 AM CDTFlash Flood WarningSGFChristian, Greene, Webster6 hr
Sep 17, 9:10 AM CDTSpecial Weather StatementSGFChristian50 min
Sep 17, 9:20 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone5 hr
Sep 17, 9:26 AM CDTAreal Flood AdvisorySGFWebster, Wright5 hr
Sep 17, 9:35 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney40 min
Sep 17, 10:02 AM CDTAreal Flood AdvisorySGFOzark, Taney4 hr
Sep 17, 10:33 AM CDTAreal Flood AdvisorySGFBenton, Dallas, Hickory, Polk, St. Clair, Webster3 hr
Sep 17, 10:58 AM CDTFlash Flood WarningSGFCedar, Dallas, Hickory, Polk, St. Clair, Webster4 hr
Sep 17, 11:33 AM CDTFlash Flood WarningSGFCedar, Dade, Greene, Polk3 hr
Sep 17, 12:19 PM CDTSevere Thunderstorm WarningSGFDouglas41 min
Sep 17, 12:49 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark56 min
Sep 17, 12:56 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone64 min
Sep 17, 1:18 PM CDTAreal Flood AdvisorySGFLawrence5 hr
Sep 17, 1:32 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney58 min
Sep 17, 2:53 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Greene, Hickory, Polk and 2 more5 hr
Sep 17, 3:10 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence65 min
Sep 17, 3:35 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton55 min
Sep 17, 4:42 PM CDTAreal Flood WarningSGFBarry, Dade, Jasper, Lawrence, McDonald, Newton6 hr
Sep 17, 4:44 PM CDTSpecial Weather StatementSGFNewton46 min
Sep 17, 5:03 PM CDTSpecial Weather StatementSGFBarry27 min
Sep 17, 5:08 PM CDTSevere Thunderstorm WarningSGFBarry22 min
Sep 17, 5:25 PM CDTSpecial Weather StatementSGFNewton50 min

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.